Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 318, NWS Atlanta, GA

August 29, 2018Meriwether County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 29, 2018, 6:46 PM EDT for Meriwether County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 6:46 PM EDT (22:46 UTC)
Expired
Aug 29, 2018, 7:15 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Meriwether County, GA

The radar

The Atlanta radar (KFFC), 51 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS52 KFFC 292246
SVRFFC
GAC199-292315-
/O.NEW.KFFC.SV.W.0318.180829T2246Z-180829T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
646 PM EDT WED AUG 29 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Meriwether County in west central Georgia...

* Until 715 PM EDT.

* At 645 PM EDT, a severe thunderstorm was located over Warm Springs,
  or 10 miles south of Greenville, moving northwest at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenville, Manchester, Woodbury, Warm Springs, Stovall, Raleigh,
  Durand and Harris City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3308 8463 3286 8453 3285 8457 3284 8470
      3286 8475 3287 8475 3287 8482 3290 8486
      3296 8486
TIME...MOT...LOC 2245Z 149DEG 6KT 3288 8467 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
264 
WWUS52 KFFC 292308
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
708 PM EDT WED AUG 29 2018

GAC199-292318-
/O.EXP.KFFC.SV.W.0318.000000T0000Z-180829T2315Z/
Meriwether GA-
708 PM EDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MERIWETHER COUNTY
WILL EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3308 8463 3286 8453 3285 8457 3284 8470
      3286 8475 3287 8475 3287 8482 3290 8486
      3296 8486
TIME...MOT...LOC 2308Z 149DEG 6KT 3291 8469 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:43 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 29, 2:43 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
243 PM EDT Wed Aug 29 2018

.SHORT TERM /Tonight through Thursday Night/...
As deep moisture continues to return to the area, scattered
convection will be the rule this afternoon and evening. A couple of
strong thunderstorms with brief gusty winds and frequent lightning
remain possible, though downdraft CAPE is limited this afternoon.
Given weak steering flow, slow-moving/near-stationary thunderstorms
will drop locally heavy rainfall. Coverage will quickly diminish in
overnight with the loss of heating.

Similar to today, scattered convection can be expected on Thursday,
primarily during the afternoon and evening hours. Coverage may be
enhanced slightly in north Georgia as compared to today given weak
upper troughing and a bit more upper support. While a few briefly
strong thunderstorms will once again be possible during peak
heating, severe thunderstorms are not anticipated.

Temperatures will remain near normal through the period.

RW

.LONG TERM /Friday through Wednesday/...
No major changes made to the extended forecast. A weak upper
trough will be located just west of the forecast area to start the
long term along with weak but deep southerly flow. The upper
trough will weaken over the weekend as high pressure aloft builds
over the mid-southern Appalachians. This will provide a more
easterly upper flow through Tuesday with potential for weak waves
to move across. The European has picked up one of these waves and
looks to turn it into a tropical low that moves across central FL
late Tuesday. For now this will be a watch and see.

Otherwise there will be plenty of moisture to fuel highly diurnal
showers and storms across the area. Overall forecast instability
is rather so so at this point. The GFS is the wettest with rain
amounts and the NAM/European less so.

Forecast high temperatures will be close to normal throughout
the long term and forecast low temperatures will be near to
slightly below normal.

01

&&

.AVIATION...
18Z Update...
SCT/BKN cumulus in the VFR range will characterize this afternoon
and evening along with scattered shra/tsra. Expect shra/tsra
coverage to diminish after sunset. VFR conditions will largely
persist with the exception of patchy fog early Thursday morning,
especially in CSG/MCN vicinity. Expect additional scattered
convection Thursday afternoon. Winds today are light at around
4-6 kts and will diminish to less than 5 kts overnight. Wind
direction has been largely variable, though predominant direction
is expected to remain SW/SSW through the TAF period at most sites.

//ATL Confidence...18Z Update...
Medium confidence on wind direction.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  89  70  88 /  20  40  30  50
Atlanta         72  88  72  87 /  30  50  40  50
Blairsville     64  83  65  82 /  30  60  50  60
Cartersville    70  88  70  88 /  30  50  40  50
Columbus        72  90  72  90 /  30  40  30  40
Gainesville     70  87  70  86 /  30  50  40  60
Macon           71  89  71  90 /  20  30  20  40
Rome            70  89  71  88 /  30  50  40  50
Peachtree City  70  89  70  88 /  30  40  30  50
Vidalia         72  90  73  90 /  20  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....01
AVIATION...RW
Hazardous weather outlook, Aug 29, 2:18 PM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
218 PM EDT Wed Aug 29 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
218 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected across north and
central Georgia, most so this afternoon and evening. A few strong
storms will be possible with gusty winds, frequent lightning and
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to possibly numerous showers and thunderstorms
can be expected across the area. At this time, the threat
for any severe weather is low, however, a few storms
could be strong with gusty winds, frequent lightning and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 29, 4:08 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
408 PM EDT WED AUG 29 2018

GAZ020-292045-
Bartow GA-
408 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR BARTOW COUNTY UNTIL 445 PM EDT...

At 407 PM EDT...a strong thunderstorm was over Cassville, or near
Cartersville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cartersville, Adairsville, Euharlee, Emerson, White, Kingston,
Cassville, Pine Log, Stilesboro and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3437 8470 3411 8476 3410 8498 3440 8492
TIME...MOT...LOC 2007Z 101DEG 1KT 3422 8483

WIND...40MPH
Special weather statement, Aug 29, 4:37 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
437 PM EDT WED AUG 29 2018

GAZ012-020-292100-
Gordon GA-Bartow GA-
437 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GORDON AND
NORTHEASTERN BARTOW COUNTIES UNTIL 500 PM EDT...

At 437 PM EDT...a strong thunderstorm was over Funkhouser, or 14
miles southeast of Calhoun. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Fairmount, Ranger, Sonoraville, Pine Log, Folsom and Funkhouser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3446 8466 3433 8467 3437 8490 3455 8480
TIME...MOT...LOC 2037Z 097DEG 4KT 3440 8473

WIND...40MPH
Special weather statement, Aug 29, 4:48 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT WED AUG 29 2018

GAZ030-292115-
Polk GA-
448 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK COUNTY UNTIL 515 PM
EDT...

At 448 PM EDT...a strong thunderstorm was over Rockmart, or 12 miles
northwest of Dallas...moving northwest at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cedartown, Rockmart, Aragon, Fish Creek, Antioch and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3410 8517 3408 8515 3408 8512 3410 8512
      3410 8505 3408 8505 3408 8494 3407 8493
      3396 8498 3395 8505 3391 8505 3399 8526
TIME...MOT...LOC 2048Z 125DEG 6KT 3402 8503

WIND...40MPH
Special weather statement, Aug 29, 5:00 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
500 PM EDT WED AUG 29 2018

GAZ021-022-033-034-292130-
North Fulton GA-Cherokee GA-Forsyth GA-Gwinnett GA-
500 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHEASTERN
CHEROKEE...WESTERN FORSYTH AND NORTHERN GWINNETT COUNTIES UNTIL 530
PM EDT...

At 500 PM EDT...a strong thunderstorm was over Cumming...moving
northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cumming, Alpharetta, Milton, Sugar Hill, Suwanee, Free Home, Drew,
Buford Dam-Lake Lanier Parks, Brookwood, Birmingham, Holbrook,
Lathemtown and Ducktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3422 8402 3420 8403 3419 8405 3418 8406
      3417 8406 3416 8405 3405 8411 3413 8440
      3433 8431
TIME...MOT...LOC 2100Z 114DEG 10KT 3417 8415

WIND...40MPH
Special weather statement, Aug 29, 6:19 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
619 PM EDT WED AUG 29 2018

GAZ105-106-292245-
Crisp GA-Dooly GA-
619 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRISP AND WESTERN
DOOLY COUNTIES UNTIL 645 PM EDT...

At 619 PM EDT...a strong thunderstorm was near Richwood, or near
Vienna...moving northwest at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Vienna, Lilly, Drayton and Richwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3199 8395 3199 8394 3205 8397 3205 8398
      3206 8398 3207 8399 3209 8398 3210 8400
      3212 8401 3224 8384 3204 8372 3194 8388
TIME...MOT...LOC 2219Z 140DEG 5KT 3206 8386

WIND...40MPH
Special weather statement, Aug 29, 6:23 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
623 PM EDT WED AUG 29 2018

GAZ067-292300-
Meriwether GA-
623 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERIWETHER COUNTY
UNTIL 700 PM EDT...

At 623 PM EDT...a strong thunderstorm was over Gay, or 10 miles
northeast of Greenville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gay, Alvaton, Rocky Mount, Imlac and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3312 8478 3322 8464 3322 8451 3320 8449
      3318 8451 3315 8452 3310 8452 3310 8453
      3309 8451 3307 8453 3306 8452 3304 8453
      3300 8459
TIME...MOT...LOC 2223Z 140DEG 3KT 3311 8457

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:02 PM EDTSpecial Weather StatementFFCTalbot43 min
Aug 28, 8:08 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot32 min
Aug 29, 9:52 AM EDTSpecial Weather StatementFFCMurray38 min
Aug 29, 2:18 PM EDTSpecial Weather StatementFFCChattooga27 min
Aug 29, 2:21 PM EDTSpecial Weather StatementFFCCarroll24 min
Aug 29, 3:02 PM EDTSpecial Weather StatementFFCFulton28 min
Aug 29, 4:05 PM EDTSpecial Weather StatementFFCPolk25 min
Aug 29, 4:08 PM EDTSpecial Weather StatementFFCBartow37 min
Aug 29, 4:13 PM EDTSevere Thunderstorm WarningFFCBartow33 min
Aug 29, 4:37 PM EDTSpecial Weather StatementFFCGordon23 min
Aug 29, 4:48 PM EDTSpecial Weather StatementFFCPolk27 min
Aug 29, 5:00 PM EDTSpecial Weather StatementFFCForsyth30 min
Aug 29, 6:19 PM EDTSpecial Weather StatementFFCDooly26 min
Aug 29, 6:23 PM EDTSpecial Weather StatementFFCMeriwether37 min
Aug 29, 6:47 PM EDTSpecial Weather StatementFFCHarris28 min
Aug 29, 7:07 PM EDTSpecial Weather StatementFFCSumter23 min
Aug 29, 7:16 PM EDTSpecial Weather StatementFFCTroup29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.